California, 2021

Damaging Wind in California, June 23, 2021

June 23, 2021 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of southeast California during the late afternoon and early evening of the 23rd with some storms becoming strong to severe. Between 17:30-18:00 PDT, a severe thunderstorm along I-10 in eastern Riverside County generated a downburst that produced gusts upwards of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of southeast California during the late afternoon and early evening of the 23rd with some storms becoming strong to severe. Between 17:30-18:00 PDT, a severe thunderstorm along I-10 in eastern Riverside County generated a downburst that produced gusts upwards of 60 mph. As a result, a tractor trailer was blown over on the interstate approximately 30 miles west of Blythe. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 23, 1:37 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 23, 1:37 PM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
237 PM MST Wed Jun 23 2021

.SYNOPSIS...
Isolated to scattered showers and storms will continue through
this evening, but minimal rainfall is expected. Increasing high
pressure and drier conditions later in the week is expected to
push high temperatures back around 110 degrees over the lower
deserts by this weekend. Unsettled conditions will be possible
starting next week as increased moisture is likely to bring more
shower and thunderstorm chances.

&&

.DISCUSSION...
Many Phoenicians are rejoicing today as an axis of rich moisture
positioned over south-central AZ resulting in scattered light
showers. PWATs climbed from less than 1" yesterday up to 1.5-1.7"
this afternoon, which is above the 99th percentile for this time
of year. Objective analysis this afternoon does suggest MUCAPE
magnitudes are upwards of 500-1000 J/kg and sfc-6km around 40-50
kts. With this and the high moisture, you would think we would be
dealing with scattered to widespread organized elevated storms.
In reality, storms have been limited and rainfall amounts have
generally been 0.10" or less with rain rates up to 0.25"/hr in
stronger showers/storms (~45dBZ). Phoenix Sky Harbor, the official
observation station for Phoenix at least has measured over 0.15"
today. A couple of the limiting factors that are evident are the
high CIN values (~-100 to -200 J/kg) through south- central AZ and
the limited synoptic forcing. Areas of concern through the rest
of the afternoon will mostly be the areas that have seen greater
sunshine and heating, with chances for surface-based convection.
This includes southeast CA/southwest AZ and southeast AZ down
towards Tucson. Phoenix temperatures are still (2 PM MST) at
daily lows for the day in the upper-70s to low-80s (quite
refreshing!) while temperatures out west are in the upper-90s to
low-100s.

While showers and isolated storms in the Phoenix area generally
move east or north of the area, strong storms will be capable of
developing, that become surface based or develop over terrain
features in the locations mentioned above, through the rest of the
afternoon. Primary concerns with any storms will remain strong
downburst winds, capable of generating blowing dust, and
lightning. 12Z HREF 4-hr max wind with convection has maintained a
50% probability of speeds greater than 35 mph. Recent DCAPE
calculations and analysis is around 1000 J/kg, which supports the
strong downburst chances with storms. Localized gusts up to 45-55
mph cannot be ruled out. Minimal rainfall is still projected
through the rest of the afternoon and evening, generally
0.10-0.20" or less with locally higher possible in any prolonged
storm.

.PREVIOUS DISCUSSION...

Shower and thunderstorm chances (~10%) will continue across
Arizona through tonight, but the activity is likely to be fairly
isolated as the jet forced ascent is lost. For Thursday, models
now support the closed low just off the West Coast to become
mostly cut off from the main flow while beginning to drift back to
the south. An increasing west to east zonal upper level jet will
also start to shear out the upper level low Thursday night into
Friday, essentially bringing weakening zonal flow over our region
into the weekend. No matter how the upper level pattern evolves
over the next few days, flow in the lower and mid levels will turn
southwesterly with drying beginning by Thursday morning,
persisting through Friday. PWATs are forecast to drop to around
0.75" already by Friday afternoon when we will be back to full sun
and warming conditions.

A warming trend will commence on Thursday as we begin to dry out,
but temperature guidance is at least delaying the potential
excessive heat. High temperatures are likely to reach 110 degrees
by Saturday or Sunday with the western deserts potentially seeing
112-114 degrees by Sunday. While we are under the weak zonal flow
into the weekend, ensembles vehemently agree on another impressive
ridge of high pressure moving east southeastward over the Pacific
Northwest by Saturday, likely remaining nearly stationary through
early next week. Models also support the ridge expanding southward
this weekend, raising our heights and providing us with the
borderline excessive heat. However, this will also start to
increase easterly flow across our region likely providing gradual
moistening of the atmosphere starting Sunday. It is still a bit
early to know the extent of the moisture return and when it will
lead to more storm chances, but for now it seems the eastern AZ
high terrain may see chances as early as Sunday. With the ridge
likely remaining in place for several days, it seems likely we
will see easterly moist flow through early next week. Shower and
thunderstorm chances should then spread westward through Arizona
early next week. Early next week may be our first somewhat
widespread rainfall event of the monsoon season.

&&

.AVIATION...Updated at 1822Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current shower activity to continue over the Phoenix area to
continue into the early-mid afternoon hours, then diminish/move off
to the north later this afternoon as the weather disturbance that
is producing the activity shifts off to the north. Main impacts will
be lowered CIGS (as low as 7-9k feet) at times. An isolated TS cannot
be ruled out as well, but confidence is too low to put anything more
than VCTS in the TAFs at this point. Winds to remain mainly out of a
westerly direction, but some wind direction variability is possible
as heavier showers/TS pass near/over the terminals. A gradual
improvement/lifting of CIGS can be expected during the late
afternoon/evening hours, with SCT-BKN CIGS rising aoa 10k feet into
tonight. There is a remote chance that new shower/TS development
over SE AZ late tonight/early Wed could approach the PHX area, but
confidence is far too low to include any impact from these -SHRA/TS
in the TAFs at this point. Winds are expected to switch to easterly
late tonight. Dry conditions and CIGS aoa 10k feet can be expected
during the day on Thursday with a wind shift to westerly during the
late morning hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

A window of quieter weather is possible from around mid morning to
early-mid afternoon with less shower activity. Latest high-res
computer model output is showing the development of isolated to
scattered thunderstorms this afternoon. These storms could produce
gusty, erratic winds, area of blowing dust, and lower BKN CIGs near
7-8kft. A downward trend in clouds/showers/storms and a clearing
trend is expected Wednesday evening/overnight. Winds to trend more
diurnal later tonight and on Wednesday.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Expect drier conditions and a warming temperatures into this
weekend with highs climbing to around 110 degrees. Min RH values
will generally be in the single digits through this weekend with
overnight recoveries only to 15-25%. RHs then improve through
early next week with Min RHs around 10-15% Monday and 15-20%
Tuesday and Wednesday. Overnight recoveries improve to 30-40% by
Monday night. With the increased moisture, rain and storm chances
will increase as well, primarily across eastern districts. Aside
from any thunderstorm outflows next week, winds will follow
typical diurnal patterns with afternoon gusts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Benedict
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha/Sawtelle/Iniguez
FIRE WEATHER...Benedict/Kuhlman

In the hours before

Special weather statement, Jun 23, 2:32 PM PST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM PDT Wed Jun 23 2021

CAZ564-569-570-232315-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
332 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LA PAZ AND RIVERSIDE
COUNTIES UNTIL 415 PM PDT...

At 331 PM PDT, Doppler radar was tracking a couple strong
thunderstorms over Nicholls Warm Springs, or 37 miles east of Desert
Center, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Blythe, Nicholls Warm Springs, Blythe Airport and Ripley.

This includes the following highways...
CA Interstate 10 between mile markers 123 and 153.
CA Route 95 between mile markers 1 and 5.

LAT...LON 3368 11453 3366 11453 3347 11471 3352 11511
      3379 11510
TIME...MOT...LOC 2231Z 207DEG 9KT 3359 11477

SDB
Special weather statement, Jun 23, 3:17 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
417 PM MST Wed Jun 23 2021

AZZ530-533-CAZ569-240000-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
417 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 500 PM MST/500 PM PDT/...

At 416 PM MST/416 PM PDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Quartzsite, or 30 miles south of
Parker, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Blythe, Quartzsite, Ehrenberg and Poston.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 near mile marker 156.
AZ Route 95 between mile markers 111 and 126.

LAT...LON 3355 11438 3362 11458 3401 11444 3385 11403
TIME...MOT...LOC 2316Z 207DEG 19KT 3371 11441

SDB
Special weather statement, Jun 23, 3:19 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
419 PM PDT Wed Jun 23 2021

CAZ564-568-570-240000-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
419 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 500 PM
PDT...

At 418 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 97 and 115.
CA Route 177 between mile markers 1 and 11.

LAT...LON 3352 11537 3359 11559 3390 11544 3378 11513
TIME...MOT...LOC 2318Z 208DEG 8KT 3366 11542

SDB
Special weather statement, Jun 23, 4:01 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
501 PM PDT Wed Jun 23 2021

CAZ564-568-570-240045-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
501 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 PM
PDT...

At 501 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Desert Center.

This includes the following highways...
CA Interstate 10 between mile markers 98 and 115.
CA Route 177 between mile markers 1 and 11.

LAT...LON 3353 11534 3361 11556 3388 11544 3379 11514
TIME...MOT...LOC 0001Z 202DEG 4KT 3367 11539

SDB
Special weather statement, Jun 23, 4:32 PM PST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Wed Jun 23 2021

AZZ536-240115-
Gila River Valley AZ-
532 PM MST Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm over
Tyson, or 30 miles east of Fortuna Foothills, moving northeast at 5
mph.

Wind gusts of 50 to 55 mph will be possible with this storm, which
may also generate blowing dust.

Locations impacted include...
Tacna, Tyson, Mohawk and Roll.

This includes AZ Interstate 8 between mile markers 36 and 58.

LAT...LON 3260 11391 3268 11407 3277 11405 3291 11392
      3274 11367
TIME...MOT...LOC 0032Z 224DEG 6KT 3277 11390

SDB
Special weather statement, Jun 23, 4:35 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 PM PDT Wed Jun 23 2021

CAZ564-570-240115-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
535 PM PDT Wed Jun 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 615 PM PDT...

At 534 PM PDT, Doppler radar was tracking a couple strong
thunderstorms 15 miles southeast of Desert Center, moving northeast
at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm, which
may also generate blowing dust.

This storm will remain over mainly rural areas of northeastern
Imperial and Riverside Counties.
This includes CA Interstate 10 between mile markers 115 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 11507 3359 11531 3384 11513 3362 11477
TIME...MOT...LOC 0034Z 224DEG 6KT 3362 11516

SDB

The radar

The Yuma radar (KYUX), 134 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
June 23, 4:38 PM PST to 5:00 PM PST
Where
Riverside County, 14.42 mi ESE of Desert Center Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.640, -115.107

Thunderstorms developed across portions of southeast California during the late afternoon and early evening of the 23rd with most storms remaining confined to eastern Riverside County. Some of these thunderstorms became strong to severe. Shortly after 17:30 PDT, a severe thunderstorm developed near I-10 in eastern Riverside County. Minutes later, the severe thunderstorm produced a downburst with gusts upwards of 60 mph. As a result, a tractor trailer was blown over at approximately 17:45 PDT on I-10 roughly 30 miles west of Blythe. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967374.